Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Ad Info & Options

ADD, Tourettes Or Both?

Question:

Dr. I am 64 Years old, and currently taking Prozac prescribed by the VA for depression. (I did not know I was depressed) For many years I have have whistled, hummed, and make a hissing sound almost continually. It is driving all around me nuts, including me. I can’t read normally. I start a paragraph, then skip around the article then have to begin reading the same article again. This happens several times in one article, a book is out of the question now. I jiggle my feet when sitting. I also don’t like socalizing much anymore. I really would anything to stop the humming, whistling, ect. Any help at all will be deeply appreciated…

This Disclaimer applies to the Answer Below
  • Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
  • Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:

In most cases Tourette Syndrome begins in childhood and can last throughout a person’s life time. It is a tic disorder which means that its symptoms include involuntary movements that are repetitive. Along with these involuntary movements there can be vocalizations. If you are experiencing vocalizations without involuntary movements then I doubt that you have Tourette Syndrome. I also doubt that jiggling your feet while sitting would come under the heading of this syndrome. Most people who jiggle their feet do so out of anxiety and stress.

The difficulties you experience while reading might appear to have some ADD characteristics to them. However, it is also possible that both the reading difficulties and whistling and hissing could be symptomatic of Obsessive-Compulsive Disorder. What I want to make clear to you is that all of the disorders we are discussing: Tourette, Obsessive-Compulsive Disorder and Depression have certain areas of overlap and there is no reason why a person cannot have all of them at one time. However, Tourette is so specific that it is probably the easier to diagnose of all three which is why I doubt that this is your problem. My guess is that you are experiencing depression with anxiety and those account for your symptoms. If I am correct you are on the right medication.

Prozac is an effective medication in relieving the symptoms of depression and anxiety along with OCD symptoms. It usually takes some time for the doctor to find the correct dosage before the medication will become fully effective. With a person of your age the doctors prefer to start on lower doses of all medications because as we age we all become more sensitive and reactive to medications.

I would also urge you to seek psychotherapy for your difficulties because medication alone is never enough. There are also good strategies you can learn to reduce your anxiety and your stress and distract your mind from those thoughts.

By the way, it is not unusual for a person to be depressed and not be aware of it.

The bottom line to all of this is that if you have any doubts about your diagnosis then you need to seek the professional opinion of a psychiatrist outside of the VA. I am in no way questioning the quality of treatment with the VA; I happen to know they provide excellent care, but it never hurts to get another opinion. Or, seek a second opinion from someone in the VA.

Best of Luck

More "Ask Dr. Schwartz" View Columnists

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand